Tamoxifen - side effects: Hello, my... - SHARE Breast Canc...

SHARE Breast Cancer Support
1,298 members578 posts

Tamoxifen - side effects

nkeelen12
nkeelen12

Hello, my name is Nancy. I was diagnosed with Breast Cancer 2.5 years ago for Invasive Ductal Carcinoma, Stage 1b with 2 tumors. I underwent a mastectomy on the right side (really wanted a total, but my surgeon refused). I am 63 and definately post-menopausal. They prescribed Tamoxifen as I could not tolerate Anastozole. I have opted out taking Tamoxifen because I hear so many bad things about it. Instead, I have cleaned my diet and skin care products, going Organic as much as possible. Has anyone experienced side effects on Tamoxifen and how was your experience.

14 Replies
oldestnewest

Hi Nancy! My name is Bobbie and I was diagnosed December 2016 with invasive lobular carcinoma stage 2b N1 at the age of 46. I had a lumpectomy but margins were not clear so I chose to have a double mastectomy. I am so glad that I did because I had cancer in the 2nd breast as well. My experience was horrible. The medical field failed me time and time again throughout the entire process. Please do not get me wrong, there were a handful of nurses that I adore and am forever grateful for. After chemo I started on Tamoxifen and went into a deep, dark depression and could not function and just being honest, i wanted to die. NO ONE explained to me that depression is one of the major side effects and to be aware of this. I figured it out on my own and ended up on 100mg Zoloft daily. It took over a month for me to get out of the depression because the Zoloft had to build up in my system. They should have started me on Zoloft prior to the Tamoxifen so it could get into my system. I also did research and found out that only certain anti-depressants can be used with Tamoxifen. Some of them block the Tamoxifen from its purpose in protecting us from further cancer. Blood clots are also an issue but have not been an issue for me so far. I fly from Fl to Ca a few times a year and go off the Tamoxifen one week prior to flying. To sum all of this up I seem to be doing just fine on the Tamoxifen/Zoloft combination and the rest remains to be seen. One last note. I have learned to take matters into my own hands because the Drs. and medical staff are not the ones who have to live with our diagnoses. I graduate from graduate school with a counseling degree and will be board certified in a few weeks. I am starting my own life coaching practice to advocate for women with breast cancer. I want women to be informed and not have to go through breast cancer blindly like i did. I wish you the absolute best and I hope my rambling makes since. :)

Bobbie

I am new to this group....not new to breast cancer as my 2 were in 2002 and 2013. I've been on Letrozol after my 2002 cancer, Aromasen (Exemestane) after my 2013 cancer (both for 5 yeas) now they have me on Tamoxafen and I've been on it for 11 months....scheduled for 4 more years. I have recently been experiencing what I deem as unusual irritability and depression. I joined this group to see if other people taking Tamoxafen have experienced these feelings. I found it interesting that you mentioned that you stop your medication a week before you fly. I fly (from Florida) at least 4 times a year and wonder if the stopping the meds a week before flying is to help prevent blood clots? I wish I had read your note before I made the long long plane ride to Austria and back this past November. Can you tell me about the Zoloft....are there side effects, how does it make you feel etc. Thank you for any information you can give. Peg

Like you, I couldn't tolerate the AIs. My doctor reluctantly put me on Tamoxifen. I'm also post-menopausal. The biggest side effect is the uterine ones, so it's great you don't have to worry about them. The 2nd biggest side effect is blood clots, especially in the lungs. Women who have had blood clots in the past need to worry about this especially.

My feeling is that I'd rather be on something than be on nothing. I like the option of having that extra layer of protection. I was really, really worried about Tamoxifen from the horror stories people like to tell. But I started on Tamoxifen in October and thankfully have had no side effects worse than hot flashes. Issues like vaginal dryness have actually gotten better on Tamoxifen.

Along with Mary V, I facilitate SHARE's AI & Tamoxifen support group. We meet once a month. Our next meeting is next Thursday, February 8 at 6 pm (EST) at SHARE's midtown Manhattan offices. It would be great if you can join us to share your questions and concerns. If you aren't local, you can phone in. I can email you the instructions.

Hi I would love to join in by telephone but I don't get home from work until about 6:30.

Thank you for your reply, it is always so helpful hearing from everyone!

Our meeting runs till 7:30 so in case you change your mind and want to phone in later, just let me know.

My daughter is 33 years young and has been taking Tamoxifen for two years after being diagnosed with Stage 2 breast cancer. Her side effects of the drug have been terrible; Early stages of Cataracts, Night Sweats, Spotting, Huge weight gain and bloating, Lower back pain and most recently a Cyst on her ovary which can be attributed to the drug she is taking. These are all symptoms of a lady who is young, eats healthy and works out regularly.

They are re-evaluating her condition and proposing a few other drugs which actually seem worse.

Has anyone experienced positive less invasive side effects on other post breast cancer drugs? Please share!

Thank You.

Mom

HiI

I did not take tamoxifen because, I had previously had a dvt. I took exemestane. My symptoms are, severe flushing ,hair thinning, bone pain, always hungry- so I gained weight.

Hi Another reason I opted out taking Tamoxifen is I have Uterine lining build up requiring 4 d&Cs, heavy bleeding post menopausal, polyps removed, irregular heart rate and a lot of varicose veins, so with all that considered, I didn't think Tamoxifen would benefit me, especially considering I am 63 years old and at a greater risk for heart disease. It is a decision I made myself, and I could be wrong, but I weighed the risks and benefits. Thank you for your response!

Best, Nancy

You are welcome, be well. Maybe you want to attend a share group, just to get additional feedback

Hi Nancy,

It sounds like the uterine abnormalities you experienced prior to breast cancer don't make you a candidate for Tamoxifen. A rule of thumb is usually if the uterine lining is .5 cm or less, you can take it. Thicker than half a centimeter and they don't usually recommend it.

I've been on tamoxifen for 5 years. I do have side effects. achy joints and muscles, irritability, fatigue, neuropathy in hand and feet and constipation. I also experienced weight gain: 20 pounds, I am unable to lose the weight and I have bloating around my mid section, water retention.

Hi Nancy,

I am a twenty year survivor and decided against taking tamoxifen because at the time it wasn't recommended for pre-menapausal, estrogen receptor positive patients. I was 46 at the time. As an alternative I chose to take Evista, a medication that had been used successfully to treat osteoporosis for several years. I still take the generic, Raloxofen, today. I really can't think of any negative side effects, other than weight gain. I was prescribed Effexor at the onset, which apparently was successful in warding off possible depression.

I have not experienced any problems with blood clots, although I am now starting to get varicose veins. I had a bone scan done about a year ago and there has been no change at all thanks to the Evista.

If you fly, I would suggest you get a compression sleeve to aid in preventing lymphedema. Lymphedema is a common side effect of breast surgery, especially among women who have have had a sentinel node biopsy.

Lindi Skin is a line of products made especially for women going through chemo. There are several products that I still use, even after 20 years. You can check out their website at lindiskin.com or call 800-380-4704.

Please stay in touch with us and let us know how you are doing.

Blessings,

Ronnie Dale, CFM

Thank you Ronnie!

I too had a bad reaction with Tamoxtifen; muscle spasms, uterine problems. I took it for 2 1/2 years and had to stop. I no longer take aromitase inhibitors.

You may also like...